Hail, Windham
- When
- July 18, 12:15 PM EST
- Where
- Windham County, Windham
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.700, -72.167
An isolated severe thunderstorm produced nickel sized hail in Windham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm produced nickel sized hail in Windham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 10:05 AM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1105 AM EDT FRI JUL 18 2003 .NEAR AND SHORT TERM (THIS AFTN INTO TNGT)... PLANNING TO UPDATE FCST TO BUMP UP POPS THIS AFTN AND ADJ TMPS SLGTLY BASED UPON CURRENT READINGS. PCPN BEGINNING TO SPREAD INTO WRN ZNS ATTM. 12Z ETA/RUC BOTH INDCT THIS FIRST BATCH OF SHWRS/ISOLD TSTMS WL WEAKEN AS IT HEADS E ACRS FA THIS AFTN...THEN ANOTHER ROUND OF SHWRS/SCTD TSTMS XPCTD TO DVLP MID-LATE AFTN AS FNT PUSHES CLOSER TO SRN NEW ENG. MSAS ANALYS SHOWS BEST MOISTR CONV BCMG FOCUSED FM CT VLY DOWN TO LONG ISL... AND SAT LOOP IS SHOWING BRKS DVLPG IN MID LVL CLOUD COVER THRUT MUCH OF WRN AND CNTRL ZNS. WHILE ETA INSTABY IS PRBLY OVERDONE WITH ITS SBLIS DOWN TO -7 LATER THIS AFTN WITH CAPES IN 1500-2000 J/KG RANGE THRUT MUCH OF FA...MDLS PRBLY HAVE THE RIGHT CLUE THAT THIS INITIAL ACTVTY WL SHOW A WEAKENING TREND AS IT WORKS INTO MORE STABLE AIR LOCATED OVER ERN PART OF FA...THEN ADDTL ACTVTY WL RE- FIRE AS SOME HTG AND UVV FOCUSED AHEAD OF FNT COMES TOGETHER LATER THIS AFTN. SVR POTL LIMITED BY LACK OF SIG INSTABY AND UPPER SUPPORT...AND WE AGREE WITH SPC ON KEEPING SVR THREAT WELL S FA THIS AFTN. STORMS THAT DVLP WL HAVE POTL FOR BRIEFLY HVY RAIN GIVEN PWS ARND 1.5 AS WELL AS GUSTY WINDS...THO DOWNDRAFT POTL IS LIMITED GIVEN PROGGED 30-35KT MID LVL WND. MAY NEED TO XTND MNTN OF PCPN TNGT INTO SAT AS ETA CONTS TO HINT AS CNVTCV DVLPMNT TO OUR S...WHICH ATTEMPTS TO RIDE UP COAST LATER TNGT AND SAT MRNG AS UPR FLO BACKS IN REPONSE TO UPR TROF OVR ERN GRTLKS. WL DECIDE ON THAT AFT FULL REVIEW OF 12Z MDLS. THIS FNT IS ALSO FCST TO HANG UP NEAR S COAST AND EVENTUALLY DSIPT...BUT MAY BE ABLE TO FIRE UP SOME DIURNAL CNVTCN BEFORE DOING SO. NO SIG CHGS MADE ON MARINE FCST. .LONG TERM (SAT NGT THRU FRI)... TO FOLLOW THIS AFTN. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. BOX FCST TEAM: NEAR TERM...WS SHORT TERM...JWD LONG TERM...BELK
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-190930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 540 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ACROSS WESTERN NEW ENGLAND...THEN SPREAD EASTWARD INTO THE REMAINDER OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THUNDERSTORMS HAVE THE POTENTIAL TO BRING LOCALLY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. MINOR FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED WASHINGTON AND NEWPORT COUNTIES OF RHODE ISLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. AN ISOLATED THUNDERSTORM COULD BRING WIND GUSTS TO 35 KT AND SOME SMALL HAIL. THE BEST CHANCE WOULD BE FROM CONNECTICUT THROUGH SOUTHERN RHODE ISLAND AND INTO THE ADJACENT COASTAL WATERS BETWEEN 3 PM AND 8 PM. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DURING THE NEXT 48 HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . STRAUSS
The Boston radar (KBOX), 90 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375493.